DE FAAKTO ALERT
SITUATION-HARM REPORTED FROM SUDDEN DISCONTINUATION OF OPIOID PAIN MEDICATIONS
REPORT FROM THE U.S. FOOD & DRUG ADMINISTRATION
BACKGROUND-The U.S. Food & Drug Administration has identified sudden discontinuation of opioid pain medications causes harm and is requiring label changes to guide prescribers how to gradually taper an individuals opioid pain medication.
- The U.S. Food and Drug Administration (FDA) has received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased. These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide
- U.S. FDA is requiring changes to the prescribing information for these medicines that are intended for use in the outpatient setting. These changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued
- Rapid discontinuation can result in uncontrolled pain or withdrawal symptoms. In turn, these symptoms can lead patients to seek other sources of opioid pain medicines, which may be confused with drug-seeking for abuse
- Patients may attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances (FDA)
- People addicted to opioids are at risk and should not abruptly discontinue opioid use. Persons addicted to opioids require medical supervision and support planning
FDA Recommendations Include,
- Patients who are physically dependent on opioids, taper by an increment of no more than 10 percent to 25 percent every 2 to 4 weeks
- It may be necessary to provide the patient with lower dosage strengths to accomplish a successful taper. If the patient is experiencing increased pain or serious withdrawal symptoms, it may be necessary to pause the taper for a period of time, raise the opioid analgesic to the previous dose, and then once stable, proceed with a more gradual taper
- Those who have been treated for a long duration and/or with high doses for chronic pain, ensure that a multimodal approach to pain management, including mental health support (if needed), is in place prior to initiating an opioid analgesic taper
- A multimodal approach to pain management may optimize the treatment of chronic pain, as well as assist with the successful tapering of the opioid analgesic
- Patients should also be monitored for suicidal thoughts, use of other substances, or any changes in mood
- When opioid analgesics are being discontinued due to a suspected substance use disorder, evaluate and treat the patient, or refer him/her for evaluation and treatment of the substance use disorder
- Treatment should include evidence-based approaches such as medication assisted treatment of opioid use disorder
- Complex patients with comorbid pain and substance use disorders may benefit from referral to a specialist
What are Opioids?
Opioids are a class of powerful prescription medicines that are used to manage pain when other treatments and medicines cannot be taken or are not able to provide enough pain relief. They have serious risks, including abuse, addiction, overdose, and death. Examples of common opioids include codeine, fentanyl, hydrocodone, hydromorphone, morphine, oxycodone, and oxymorphone. (FDA)
- Opioid withdrawal syndrome is well‐delineated
- Signs and symptoms include dysphoria, insomnia, pupillary dilation, piloerection, yawning, muscle aches, lacrimation, rhinorrhea, nausea, fever, sweating, vomiting and diarrhoea
- For short‐acting opioids, such as heroin, symptom severity peaks typically at around 2–3 days
- The syndrome is generally characterized as a flu‐like illness (Society for the Study of Addiction)
How could someone die during opiate withdrawal?
- Vomiting and diarrhoea
- Persistent vomiting and diarrhoea may result, if untreated, in dehydration, hypernatraemia (elevated blood sodium level) and resultant heart failure
- There are documented cases of such deaths occurring during the withdrawal process (Society for the Study of Addiction)
- Patients addicted to opioids may use street drugs to avoid withdrawal increasing the risk of illicit street drug overdose
What Can Health Care Professionals Do?
Health care professionals should not abruptly discontinue opioids in a patient who is physically dependent. When you and your patient have agreed to taper the dose of opioid analgesic, consider a variety of factors, including the dose of the drug, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient. No standard opioid tapering schedule exists that is suitable for all patients. Create a patient-specific plan to gradually taper the dose of the opioid and ensure ongoing monitoring and support, as needed, to avoid serious withdrawal symptoms, worsening of the patient’s pain, or psychological distress. (FDA)
What Can Patients Addicted to Opioids Do?
Patients taking opioid pain medicines long-term should not suddenly stop taking your medicine without first discussing with your health care professional a plan for how to slowly decrease the dose of the opioid and continue to manage your pain. Even when the opioid dose is decreased gradually, you may experience symptoms of withdrawal. Contact your health care professional if you experience increased pain, withdrawal symptoms, changes in your mood, or thoughts of suicide. (FDA)
Society for the Study of Addiction https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512